Penn study linking GLP-1 drugs to hair loss in diabetes patients draws national coverage
A Penn Medicine study found GLP-1 users with type 2 diabetes reported hair loss more often than users of two other diabetes drugs, and its authors say the cause is not settled.

A Penn Medicine study that found people with type 2 diabetes taking GLP-1 medications were more likely to lose hair than patients taking two other classes of diabetes drugs drew national news coverage after the health system publicized the findings on Aug. 31, 2026 [1]. The study itself was published in The BMJ on July 22, 2026; the publicity, not the data, is what is new [1][2].
In the analysis, GLP-1 users were 37% more likely to report hair loss than patients taking SGLT2 inhibitors such as Jardiance, and 68% more likely than patients taking DPP4 inhibitors such as Januvia [1][2]. Penn summarized the second comparison as GLP-1 users being "almost 70 percent more likely to have hair loss" [1]. The findings were consistent across age and sex, the researchers said [1].
The team examined electronic health record data from adults with type 2 diabetes seen at the University of Pennsylvania Health System between January 2019 and September 2024. They focused on patients starting new medications to treat their diabetes and followed them for up to five years, looking for any report of head hair loss [1]. More than 27,000 patients were evaluated in the GLP-1 versus SGLT2 inhibitor comparison, and more than 23,000 in the GLP-1 versus DPP4 inhibitor comparison [1]. PhillyVoice reported that the study involved health record data from 50,000 adults with type 2 diabetes [2].
Senior author Yong Chen, PhD, a Penn professor of biostatistics, said this is the first study to look at hair loss among patients taking GLP-1s at a wide, population level, and that clinical trials to this point were not designed to evaluate this outcome [1]. Co-author George Cotsarelis, MD, chair of Penn's dermatology department, said weight loss is a known cause of hair shedding, so GLP-1 therapy likely causes hair loss because patients on the drugs lose weight. "However, there is a chance that the drug causes hair loss through a different mechanism, and that needs to be explored," he said [1][2].
Why it matters for patients
The study population was people with type 2 diabetes who were prescribed these drugs to control blood sugar, not people taking them mainly for weight loss [1][2]. Whether the same pattern holds for people using semaglutide (Ozempic, Wegovy, Rybelsus) or tirzepatide (Mounjaro, Zepbound) for obesity has not been reported. The study also did not include orforglipron.
The outcome measured was hair loss reported in medical records, which depends on patients mentioning the problem and clinicians recording it [1]. Because the researchers compared existing patient groups rather than assigning treatments at random, the results show a higher rate of reported hair loss among GLP-1 users but cannot by themselves prove the drugs caused it [1]. The absolute risk — how many additional people out of 100 or 1,000 might be affected — has not been reported in the study materials. Penn described the risk as real but muted [1].
Hair loss is not officially listed by the Food and Drug Administration as a side effect of GLP-1s, according to the Cleveland Clinic, as reported by PhillyVoice [2]. The article notes that reported side effects of these drugs range from nausea, vomiting and headaches to rare cases of pancreatitis and kidney problems [2].
What happens next
No specific next steps or timeline have been disclosed. Chen said the researchers hope it may be possible to determine specific risk factors that increase certain people's susceptibility to hair loss [1]. The work was supported in part by grants from the National Institutes of Health (RF1AG077820, R01AG073435) [1].
Images from the sources



Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.